Fill Out Your Profile to share more about you. Learn more...

High AST/ALT, worried about liver metastases

I got a call Friday from my oncology nurse letting me know my liver enzymes have gone up again. I see my onco Tuesday. Of course I've had a long holiday weekend to spend Googling, which I know better. But I'm trying to see how significant the elevations are? If anyone has a reference that would be great.

  • ALT (standard range 7-56): 68 March 2016, 96 in June, 180 in October, 234 December 28, 2016.
  • AST (standard range 7-40): 34 March 2016, 46 in June, 75 in October, 118 December 28, 2016.

Back story: Diagnosed in 2012 with Stage 1 IDC, triple positive, grade 3, Ki-67 of 54%. Had bilateral mastectomy, chemo and Herceptin. Was on Tamoxifen for 18 months, during which time my liver enzymes gradually climbed and reached a max of ALT 181 and AST 87 before my onco took me off of it. I had a liver biopsy since scans showed some spots but everything was benign and I was told I had Tamoxifen-induced fatty liver. (My liver enzymes have never been out of range before cancer, or not even during chemo). My AST/ALT levels dropped back to normal within months of stopping Tamoxifen and switching to Femara, and stayed normal for 18 months until they started gradually climbing again this past June. I had an open craniotomy to remove a brain tumor in October. It was benign and not metastatic breast cancer, my neurosurgeon and neuro-oncologist had a 2nd pathology done by Johns Hopkins just to be doubly sure. During that recover I weaned myself off the Norco very quickly, within about 4 weeks. I have been sensitive about caring for my liver ever since I had the tamoxifen-related problems. I don't drink, I take Vitamin E daily as recommended by my GI doc, and avoid acetaminophen at all costs. I've been feeling "off" the last 6-8 weeks, more than just recovering from brain surgery. My abdomen is super distended, I have pain in my upper right abdomen (almost feels like a bruise with pressure), heartburn all the time, and just an overall feeling of being fatigued/weak/unwell. I'm having a hard time with this because after passing this brain tumor hurdle I was ready to be healthy and feel good again. And BAM! Ugh... :(

Comments

  • lovetodance1
    lovetodance1 Member Posts: 15
    edited January 2017

    femara can do it. You may have to be taken out of meds altogether.when was your last liver ultrasound? I also have tamox induced fatty liver

  • KBeee
    KBeee Member Posts: 695
    edited January 2017

    Wow, you've been through a lot. Hoping you get answers soon, and that they're benign. Keep us posted

  • elainetherese
    elainetherese Member Posts: 1,625
    edited January 2017

    Gross question: what color are your stools? If they are pale, that may suggest liver problems. If they are brown, that suggests that your liver is still producing bile, which is good. I recently had a few pale stools and totally freaked out! But, they returned to their normal brown color, so I settled down.

    Best wishes! Hope whatever you have is benign!

  • wallycat
    wallycat Member Posts: 1,239
    edited January 2017

    My sister was on some supplement that increased her liver enzymes. When she dropped the supplement, the recheck was fine.

    Crossing fingers it is something simple.


  • beckstar18
    beckstar18 Member Posts: 97
    edited July 2017

    Lovetodance, I wondered that but then I saw this article on the NIH site which suggested letrozole (Femara) is rarely associated with liver toxicity. https://livertox.nlm.nih.gov/Letrozole.htm "There have been no published instances of clinically apparent liver injury associated with long term letrozole therapy. Unlike tamoxifen, letrozole has not been associated with development of fatty liver disease, steatohepatitis or cirrhosis." I'm printing the page to discuss with my oncologist tomorrow.

    KBeee, thank you! <3

    ElaineThere, my stools have been normal in color. But more frequent and loose. (Sorry TMI!) One other thing I'm having though, that started around the same time the liver enzymes began climbing, is slightly elevated blood pressure. Not sure if it's related at all, but they started around the same time. After 3 months with no improvement my doctor put me on a very low dose BP med to help with the fluid retention and reduce my BP. My diastolic has been hovering between 90-100.

    Wallycat, the things I take daily are Femara, hydrochlorothiazide (for BP), and Vit E, Vit D, Magnesium to help with brain healing after my surgery 3 months ago. And plain coffee...need that caffeine! Smile

  • wallycat
    wallycat Member Posts: 1,239
    edited January 2017

    Although rare, the diuretic you are on can affect the liver:

    https://livertox.nlm.nih.gov/ThiazideDiuretics.htm

    We are all so unique that who knows why some are affected and others not.


  • beckstar18
    beckstar18 Member Posts: 97
    edited July 2017

    Thanks Wallycat! Yes, I saw this link the other day too. I interpreted this to mean it was not likely to be contributing to my high ALT/AST levels (sorry, I copied/pasted and can't get change the font size or bold):

    The thiazide diuretics have not been shown to cause serum aminotransferase elevations to an appreciable extent, and are often used as a control group in assessing adverse events including serum aminotransferase elevations of newer antihypertensive medications. Despite their widespread use, the thiazide diuretics have only rarely been implicated in cases of clinically apparent acute liver injury.


    Like you said, although rare it can affect the liver. I guess at this point I'm the queen of rare so I wouldn't be surprised! Melanoma at 20, breast cancer at 31, benign (rare type) brain tumor at 35. I'm truly hoping there's a simple explanation that does not involve mets or any other significant health issue. Other than the melanoma blip when I was in college, I've always been healthy as a horse! Breast cancer came along and it seems my body has just gone downhill from there with all the dang side effects from treatment and drugs. I dream of the day I don't have to take any pills and I feel GOOD.

    Thanks again for researching that link for me. :)

  • outfield
    outfield Member Posts: 235
    edited January 2017

    Those elevations are, in the general range of possible transaminase elevations, tiny. When someone is sick with something like acetaminophen OD, they go up in the thousands. Often people feel fine with elevations up in the hundreds.

    What the elevation being only "tiny" means is only that your liver is not so acutely inflamed that you would have to worry about acute liver failure. It doesn't tell you much about what is causing it. There are a ton of things that can cause slightly elevated transaminases, including being overweight, tons of medications and supplements, infections (not only the ones with "Hepatitis" in the name). That's FAR from a complete list. I know you're worried about mets, but there are lots of possibilities. Sometimes we can't even figure out what caused a mild elevation.

    Try not to freak out too much about this while waiting to see your oncologist. I totally get it - I would be too - but there's nothing anyone can say with any certainty right now, and there's a good chance this won't be mets.

  • beckstar18
    beckstar18 Member Posts: 97
    edited January 2017

    Outfield, thank you for the info. I see my onco today so I'll post an update here later

  • Freya
    Freya Member Posts: 329
    edited January 2017

    Hi steiner18, I have had most of the same symptoms you have, including elevated AST/ALT and GGT. I also lost over 20 lbs in a few weeks. An ultrasound today seems to show the cause of the pain, nausea, fever and weight loss is inflammation around my gallbladder. I have not spoken to my doctor yet, so I dont know if this would be the cause of the elevated liver enzymes or what treatment is needed to settle down the inflammation.

    I hope you got some answers today too :)


  • wallycat
    wallycat Member Posts: 1,239
    edited January 2017

    Gallstones can also cause elevated liver enzymes.

  • Freya
    Freya Member Posts: 329
    edited January 2017

    Thanks for that info wallycat, it is handy to know. I was told no gallstones, just the inflammation. I'm presuming that is a good thing, just need to get the pain under control now :)

  • Brenda77
    Brenda77 Member Posts: 1
    edited January 2017

    I have pain in the area of my liver, and have been for every possible test, no one knows what it is. Every time something hurts me, i run to the oncologist. i hate having to live like that, always worrying. i don't take Femara or tamoxifen, i was told they would do nothing to help me. apparently the treatments i had were all that's available to help me. I'm new on here, i decided to join so i could talk to others in a similar situation. i find the thought of not having a future terrifying.

  • KBeee
    KBeee Member Posts: 695
    edited January 2017

    Brenda, I get upper right quadrant abdominal pain often, and it is very scary. I finally kept a log of everything I ate and drank, what time, etc. I also noted symptoms, time, and duration. I logged it for weeks. I looked for trends. I then eliminated foods. I eliminated gluten for a week. No change. I eliminated dairy and it improved about 80%. Dairy may not be your issue, but if you are sensitive to a food, you can sometimes identify it with a careful food diary and then eliminating various things.

    Hoping you can get relief. It is very stressful. It is great that you are through the highest risk period. You made it through the first 2 years with no recurrence and ar close to being 5 years out. That's huge!!